Q) My new mental health medication is really helping me so I want to stay on it, but I hate the weight I’ve put on since I’ve started taking it. Do all of these drugs do this?
A) Though weight gain is a fairly common side effect for antidepressants and atypical antipsychotics, it does not occur in most people who take these drugs. However, understandably it can be a really distressing problem for obvious reasons if you are unfortunate to be part of the group that this occurs.
For those of us who are already battling with self-esteem issues, packing an extra ten pounds or so to our midsection is just one more blow to the psyche. Before we get to possible solutions to this dilemma, let’s discuss why this happens to some who take these drugs and what the extent of the effect usually is.
I note that this will focus on the drug classes that the vast majority now use to treat depression. Drugs that belong to the MAOI (mono amine oxidase inhibitors like phenelzine) and 1st generation antipsychotics (like haloperidol) are almost never used anymore and the TCAs (tricyclic antidepressants such as amitriptyline and nortriptyline) are still used commonly but more so for the treatment of neuropathy and sleep than they are for depression.
We also are not talking about the benzodiazepines (such as lorazepam and alprazolam) which are used in the short-term (hopefully due to all their downsides) for anxiety or help with sleep but are not associated with significant weight gain. Instead, we will focus on drugs such as the SSRIs (selective serotonin reuptake inhibitors like fluoxetine, paroxetine, escitalopram…) and the atypical antipsychotics (such as risperidone, aripiprazole, olanzapine, quetiapine…).
We should also note that one of the hall mark symptoms that help doctors diagnose depression is a change in weight. Two-thirds of depressive patients present with weight loss and hence gaining weight is not always a bad outcome and could be seen as one of the signs of success. Weight gain is a concern if it exceeds the disease-induced weight loss and continues after depressive symptoms improve.
The research looking into this is extremely complex and provides strong evidence, once again, that not everybody who takes an antidepressant will gain weight, and some will in fact even lose weight. When inappropriate weight gain occurs, it may happen early or late during the treatment. In general, gaining weight in the first few weeks of treatment likely means you will continue to gain weight throughout. As well, patients who are overweight when treatment begins are especially susceptible to gaining weight on these drugs.
Most antidepressant are associated with weight gain, but this risk is higher with some members than others. The data seems pretty conclusive that Paxil (paroxetine) is the worst offender compared with its rivals both in terms of how frequently it occurs and how likely the weight gain was termed to be significant. Celexa (citalopram) may cause a 1 to 1.5kg weight gain over 1 year but Cipralex (escitalopram) might be slightly better in this regard. Zoloft (sertraline) is also judged to typically be associated with a modest gain in weight as well.
Prozac (fluoxetine), the most prescribed antidepressant in teens and kids, is an interesting case. In the short-term (say 14 weeks), it has been associated with a small, but statistically significant weight loss. Beyond this term, fluoxetine caused clinically significant weight gain in most patients after the first 3 months of treatment and increased gradually over the course of a year. However, the weight gain seen was similar to that produced by a placebo in one large study conducted and hence the researchers concluded that the extra pounds were more likely associated with the recovery of the patient (i.e. the patient is feeling better and therefore more interested in food and perhaps socializing with others at pubs and restaurants) than an effect of fluoxetine itself.
Among other commonly prescribed antidepressants:
· Luvox (fluvoxamine) seems to be pretty neutral when it comes to changes in weight.
· The SNRIs (venlafaxine & duloxetine) both are associated with modest weight gain similar to sertraline
· Mirtazapine (more commonly used as an addition to help with sleep) is more likely than most other agents to lead to significant weight gain.
The atypical antipsychotics are, as an overall class, more likely to cause weight gain than the SSRIs are. This weight gain is also likely to be larger. They typically cause, on average, a 2.3kg/ month increase during the first 12 weeks of treatment. Olanzapine, quetiapine and risperidone are the most likely to have this effect. Zeldox ( ziprasidone) is least likely to cause this.
The science behind this weight gain is probably worth knowing as well. All of these drugs increase the level of serotonin in our brain to some extent or another. Serotonin not only regulates mood, it can affect appetite as well. In the short-term, it can reduce impulsivity (i.e. the 11PM bag of chips too many of us fall prey to) and increase satiety which may lead to a little weight loss.
However, over the long-term, persistently high levels of serotonin in the brain can cause a phenomenon known as the down-regulation (which means a decrease in the number of receptors on the surface of a cell making it less sensitive to serotonin) of serotonin receptors. This subsequently can cause carb-cravings and therefore increase intake of calorie rich foods.
The atypical antipsychotics, in addition to their effects on serotonin, can also impair our ability to break down dietary sugar while at the same time increase our cholesterol and triglyceride levels all of which can lead to metabolic syndrome and worsen obesity-related disorders such as diabetes and high blood pressure. Note that the antidepressants do not have this additional detrimental effect.
Next week, we will discuss what steps you can take to either avoid this side effect or reverse it if it does occur. For more information about this or any other health related questions, contact your pharmacist.